Alert archive / Kansas / High Wind Warnings in 2024
High Wind Warning 4, NWS Wichita, KS
NWS Wichita, KS issued this high wind warning at Jun 2, 2024, 3:30 AM CDT for Harper County, Sumner County, Kansas. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 2, 2024, 3:30 AM CDT (08:30 UTC)
- Expired
- Jun 2, 2024, 4:22 AM CDT
- In force
- 52 min
- Issued by
- NWS Wichita, KS
Counties Harper County, KS, Sumner County, KS
The radar
The Wichita radar (KICT), 57 km from the middle of the area, began a volume at 08:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 8.5 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 733 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 2458 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 153 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.6
The text
As transmitted.
384 WWUS73 KICT 020830 NPWICT URGENT - WEATHER MESSAGE National Weather Service Wichita KS 330 AM CDT Sun Jun 2 2024 KSZ091-092-020930- /O.NEW.KICT.HW.W.0004.240602T0830Z-240602T0900Z/ Harper-Sumner- Including the cities of Anthony, Attica, Harper, and Wellington 330 AM CDT Sun Jun 2 2024 ...HIGH WIND WARNING IN EFFECT UNTIL 4 AM CDT EARLY THIS MORNING... * WHAT...South winds gusting to 65 mph. * WHERE...Harper and Sumner Counties. * WHEN...Until 4 AM CDT early this morning. * IMPACTS...Damaging winds could blow down tree limbs and power lines. Power outages are possible. Travel will be difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...Decaying thunderstorms over northern Oklahoma will result in damaging winds over parts of Harper and Sumner counties PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain in the lower levels of your home during the windstorm, and avoid windows. Watch for falling debris and tree limbs. Use caution if you must drive. && $$ McGuire
2 follow-up statements
622 WWUS73 KICT 020849 NPWICT URGENT - WEATHER MESSAGE National Weather Service Wichita KS 349 AM CDT Sun Jun 2 2024 KSZ091-092-021000- /O.EXT.KICT.HW.W.0004.000000T0000Z-240602T1000Z/ Harper-Sumner- Including the cities of Anthony, Attica, Harper, and Wellington 349 AM CDT Sun Jun 2 2024 ...HIGH WIND WARNING NOW IN EFFECT UNTIL 5 AM CDT EARLY THIS MORNING... * WHAT...South winds gusting to 65 mph. * WHERE...Harper and Sumner Counties. * WHEN...Until 5 AM CDT this morning. * IMPACTS...Damaging winds could blow down tree limbs and power lines. Power outages are possible. Travel will be difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...Decaying thunderstorms over northern Oklahoma will result in damaging winds over parts of Harper and Sumner counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain in the lower levels of your home during the windstorm, and avoid windows. Watch for falling debris and tree limbs. Use caution if you must drive. && $$ McGuire
472 WWUS73 KICT 020922 NPWICT URGENT - WEATHER MESSAGE National Weather Service Wichita KS 422 AM CDT Sun Jun 2 2024 KSZ091-092-021030- /O.CAN.KICT.HW.W.0004.000000T0000Z-240602T1000Z/ Harper-Sumner- Including the cities of Anthony, Attica, Harper, and Wellington 422 AM CDT Sun Jun 2 2024 ...HIGH WIND WARNING IS CANCELLED... Damaging winds are no longer expected across southeast Harper and southern Sumner counties. $$ McGuire
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this high wind warning went out at Jun 2, 2:59 AM CDT, 31 minutes earlier. Its key messages:
- The active pattern will continue for Today through Tuesday across the region with strong to severe storms possible
- A dry and quiet weather pattern looks to be in store for Wednesday through Saturday
Area forecast discussion, Jun 2, 2:59 AM CDT, 31 minutes before
Area Forecast Discussion National Weather Service Wichita KS 259 AM CDT Sun Jun 2 2024 .KEY MESSAGES... - The active pattern will continue for Today through Tuesday across the region with strong to severe storms possible - A dry and quiet weather pattern looks to be in store for Wednesday through Saturday && .DISCUSSION... Issued at 249 AM CDT Sun Jun 2 2024 Storms will continue to develop over western and central Kansas early this morning. They will likely linger into the mid morning hours, aided by low level jet/moisture transport into a decent mid-level baroclinic zone. Meanwhile, current early morning satellite water vapor imagery shows a fairly healthy looking upper level wave over Arizona. This upper level wave will migrate east/northeast and reach western Oklahoma late this afternoon. A second upper level wave will move eastward from the Rockies across the northern plains. This northern system will push a cold front southward into Nebraska. These two waves will encounter deeper moisture continuing to surge northward per latest surface to 850mb polar orbiting satellite data products. Thunderstorms should ignite ahead of the cold front in Nebraska and parts of western Kansas southward into Texas panhandle later this afternoon. The storms will grow upscale into a eastward forward propagating MCS across Nebraska and northern Kansas. Some of this activity could spread into central Kansas later tonight with damaging winds as the main hazard. CAM models show another possible MCS developing further south in southwest Kansas/Oklahoma and moving east overnight(could be in response to the current southwestern upper wave). Also if that southern MCS scenario happens it could chew up the moisture and toss a wrench into Monday's setup for Kansas making things less certain to predict. Models show a more robust upper level wave moving across the northern plains on Tuesday with an associated frontal boundary moving south into Kansas later in the afternoon. Storms look to develop along the front in the afternoon and become more numerous Tuesday night. Some of these storms could be strong to severe once again with damaging winds and torrential downpours as the main risk. Could also see some flooding problems arise for some locations that see repeated rounds of heavy rainfall for tonight through Tuesday night. All model ensemble means show good agreement with a pattern change to a northwest flow regime aloft for Wednesday-Saturday developing over the region. This should give way to dry weather and near to slightly above normal daytime highs. && .AVIATION /06Z TAFS THROUGH 06Z MONDAY/... Issued at 1227 AM CDT Sun Jun 2 2024 VFR is anticipated through much of the period, but any isolated or widely scattered storms may result in reduced flight categories briefly. We could see a cluster of storms around sunrise in central KS but confidence in development remains low with no mention planned in our central KS TAFs. Otherwise, breezy southerly winds are expected to develop across the area on Sunday with some gusts exceeding 25 knots at times. Confidence in hit or miss storms on Sunday afternoon and evening remain low. && .ICT WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...CDJ AVIATION...MWM
Hazardous weather outlook, Jun 1, 10:43 PM CDT, 4 hours 47 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 1043 PM CDT Sat Jun 1 2024 KSZ032-033-047>053-067>072-082-083-091>096-098>100-030345- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 1043 PM CDT Sat Jun 1 2024 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight The primary concern with overnight storms is damaging winds up to 65 mph and quarter size hail. Areas along and west of Interstate 135 stand the best chances for overnight storms. .DAYS TWO THROUGH SEVEN...Sunday through Friday Periodic chances for storms are forecast to affect the region Sunday night through Tuesday night. The storms could become more numerous especially for Sunday night and Tuesday night across the region. Some of the storms could become strong or severe this period. In addition, the showers and storms could create some flooding problems for locations that see repeated rounds of rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: https://www.weather.gov/erh/ghwo?wfo=ict
In the hours before
Special weather statement, Jun 1, 10:11 PM CDT, 5 hours 19 minutes before
Special Weather Statement
National Weather Service Wichita KS
1011 PM CDT Sat Jun 1 2024
KSZ032-020400-
Russell KS-
1011 PM CDT Sat Jun 1 2024
...A STRONG THUNDERSTORM WILL IMPACT WESTERN RUSSELL COUNTY THROUGH
1100 PM CDT...
At 1011 PM CDT, Doppler radar was tracking a strong thunderstorm over
Walker, moving east at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Russell, Gorham, and Russell Airport.
This includes Interstate 70 between Mile Markers 175 and 188.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3897 9904 3906 9882 3874 9877 3875 9904
TIME...MOT...LOC 0311Z 262DEG 20KT 3885 9906
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
METZGERThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 1, 7:46 PM CDT | Special Weather Statement | ICT | Harper | 44 min |
| Jun 1, 10:11 PM CDT | Special Weather Statement | ICT | Russell | 49 min |
| Jun 1, 10:21 PM CDT | Severe Thunderstorm Warning | ICT | Russell | 54 min |
Nearby
High Wind Warnings in Kansas, 2024Every high wind warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.